Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 50, NWS Kansas City, MO

April 21, 2002Johnson County, Leavenworth County, Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 21, 2002, 2:57 AM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2002, 2:57 AM CDT (07:57 UTC)
Expired
Apr 21, 2002, 3:45 AM CDT
In force
48 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS

The radar

The Pleasant Hill radar (KEAX), 59 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 3:32 AM CDTHail 0.88Fairway, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 2:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 210757
SVRMCI
KSC091-103-209-210845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
256 AM CDT SUN APR 21 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS
  WYANDOTTE COUNTY IN NORTHEAST KANSAS
  JOHNSON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 345 AM CDT

* AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BALDWIN CITY...OR 9 MILES SOUTH OF
  LAWRENCE...AND MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LINWOOD BY 305 AM CDT.
   DE SOTO...OLATHE BY 310 AM CDT.
   BONNER SPRINGS...BASEHOR...SHAWNEE BY 315 AM CDT.
   EDWARDSVILLE...LAKE QUIVIRA...MERRIAM BY 320 AM CDT.
   KANSAS CITY KS...MISSION BY 325 AM CDT.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3894 9505 3877 9507 3880 9467 3913 9463
          3918 9487 3909 9505

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:45 PM CDT, 12 hours 12 minutes earlier.

Area forecast discussion, Apr 20, 2:45 PM CDT, 12 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT SAT APR 20 2002

WARM AIR ADVECTION PRECIPITATION IS SPREADING INTO EASTERN KANSAS
AND WESTERN MISSOURI THIS AFTERNOON AHEAD OF A SHORTWAVE TROUGH
EJECTING OUT OF THE CENTRAL ROCKIES.  DEEP MOISTURE INTERACTING WITH
A WARM FRONT OVER SOUTHERN MISSOURI WILL PROVIDE THE FORECAST AREA
WITH PRECIPITATION THROUGH TOMORROW MORNING. ELEVATED INSTABILITY,
PRECIPITABLE PRECIPITABLE WATER VALUES NEAR 1.5 INCHES, AND STRONG
ISENTROPIC LIFT POINT TO A HEAVY RAIN EVENT FOR NORTHERN MISSOURI
TONIGHT.  THE MAIN CHALLENGE FOR THIS PACKAGE WILL BE WHETHER OR NOT
TO ISSUE A FLOOD WATCH.

I BELIEVE THAT THE AXIS OF THE HEAVIEST RAIN TONIGHT WILL OCCUR
ALONG AND JUST NORTH OF THE MISSOURI RIVER.  A TIGHT GRADIENT IN THE
SHOWALTER INDEX IS PROGGED BY THE ETA AND AVN FROM SAINT JOSEPH TO
KIRKSVILLE.  MODEL PRECIP FIELDS FROM THE ETA AND AVN APPEAR TO BE
TOO LIGHT GIVEN THE PRECIPITABLE WATER AVAILABLE FOR A PROLONGED
PERIOD OF TIME.  I ALSO FEEL THAT THE ETA PLACEMENT OF THE HIGHEST
PRECIP TOTALS IN SE NEBR AND SOUTHERN IA ARE TOO FAR NORTH, GIVEN
THE LOCATION OF THE BEST ELEVATED INSTABILITY.  FORTUNATELY, THE
MISSOURI RIVER CORRIDOR HAS RECEIVED VERY LITTLE RAIN IN RECENT
WEEKS, SO FLASH FLOOD GUIDANCE IS BETWEEN 2 AND 2.5 INCHES.  A FEW
SPOTS COULD RECEIVE THAT MUCH RAIN TONIGHT, BUT I EXPECT AN INCH TO
INCH AND A HALF FROM KANSAS CITY TO KIRKSVILLE.

A FEW STORMS COULD BECOME SEVERE TONIGHT AND EARLY TOMORROW MORNING,
DEPENDING ON THE ORGANIZATION OF THUNDERSTORM CLUSTERS, BUT I THINK
THAT HEAVY RAIN IS A GREATER THREAT. THE WIDESPREAD RAIN EXPECTED IN
THE WARM AIR ADVECTION WING SHOULD PREVENT MANY DISCRETE SEVERE
CELLS FROM FORMING.

AFTER THE PASSAGE OF TOMORROWS SHORTWAVE, THE LONGWAVE FLOW PATTERN
TRANSITIONS TO A SPLIT FLOW WITH THE NORTHERN BRANCH BECOMING MORE
INFLUENTIAL OVER THE UPPER MIDWEST.  THE REGION SHOULD REMAIN
PRECIPITATION FREE UNTIL MID WEEK.  A VIGOROUS COLD FRONT ARRIVING
ON WEDNESDAY WILL PROVIDE THE NEXT CHANCE OF THUNDERSTORMS.  MEDIUM
RANGE MODELS ARE IN GOOD AGREEMENT WITH THIS FRONT AND RUN TO RUN
CONSISTENCY HAS BEEN GOOD TOO, SO CONFIDENCE IN THE EXTENDED
FORECAST IS ABOVE AVERAGE.
KOCH

1024 AM

DID SOME MINOR TWEAKING TO TEMPS FOR THIS AFTERNOON.  FEW BREAKS IN
CLOUD COVER AROUND CENTRAL MISSOURI HAVE ALLOWED TEMPS TO JUMP A
BIT...BUT CLOUDS ARE QUICKLY FILLING IN SO SHOULD NOT BE MUCH OF A
FACTOR. STILL LOOK ON TRACK FOR RAIN DEVELOPING THIS AFTERNOON.

PC

320 AM

MAIN CONCERN IS CONVECTIVE THREAT THROUGH SUNDAY MORNING. WEAK WAVE
ON COLD FRONT HAS MOVED EAST INTO EASTERN MO WITH FRONT SLIDING
SLOWLY SOUTH. FRONT TO STALL ALONG ARK/MO BORDER THIS AFTERNOON WITH
MODELS INDICATING WEAK/MDT ISENT LIFT ON 300-305K THETA SURFACE
BEGINNING IN WESTERN ZONES EARLY THIS AFTERNOON AND RAPIDLY
SPREADING EAST THROUGH THE CWA. WILL SPREAD RAIN EAST ACCORDINGLY.
ONLY EXCEPTION WILL BE TO CARRY CHANCE OF RAIN AND THUNDERSTORMS FOR
EXTREME SOUTHERN ZONES EARLY THIS MORNING IN THE VICINITY OF THE
FRONT.

FOR TONIGHT...MODELS SIMILIAR IN EJECTING SOUTHWESTERN US UPPER LOW
NORTHEAST. MODELS SIMILIAR IN TRACK AND SPEED OF SURFACE AND UPPER
FEATURES...BUT PREFER SLIGHTLY SOUTH TRACK OF SURFACE LOW OF ETA/AVN.

SURFACE LOW TO TRACK FROM NORTHWEST OKLAHOMA SUNDAY NIGHT TO CENTRAL
MISSOURI MIDDAY SUNDAY. WARM FRONT TO MAKE IT JUST ABOUT TO
INTERSTATE 70 WITH SHOWALTER INDICES TO -4 TO -6 ACROSS SOUTHERN ONE
HALF OF CWA. WILL LIKELY SEE SIGNIFICANT CONVECTION ALONG AND
SLIGHTLY NORTH OF WARM FRONT WITH SQUALL LINE DEVELOPMENT AHEAD OF
COLD FRONT IN WARM SECTOR. STRONG 50-60KT SFC-6M SHEAR AND GOOD
INSTABILITY SUGGEST POTENTIAL FOR SEVERE EXCEPT FOR EXTREME NORTHERN
CWA.

RAIN TO END QUICKLY DURING THE DAY ON SUNDAY WITH STRONG COLD AIR
ADVECTION. EXPECT STRATOCU DECK TO FOLLOW PASSAGE OF FRONT WITH
COOLING SUNDAY NIGHT DEPENDENT UPON HOW FAST SKIES CLEAR.

CANT RULE OUT FROST FOR ESPECIALLY WESTERN ZONES IF SKIES
CLEAR.

OTHERWISE...GUIDANCE APPEARS A LITTLE CHILLY WITH MESOETA TEMPS
CLOSELY FOLLOWED.

DB

.EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, Apr 21, 2:55 AM CDT, 2 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 AM CDT SUN APR 21 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 134...IN EFFECT UNTIL 800 AM CDT SUNDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL...
CASS...CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB...
GENTRY...GRUNDY...HARRISON...HENRY...HOLT...HOWARD...JACKSON...
JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...MERCER...NODAWAY...
PETTIS...PLATTE...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER...
SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...BOONVILLE...BUTLER...CHILLICOTHE...CLINTON...
HARRISONVILLE...KANSAS CITY...KIRKSVILLE...MARSHALL...MARYVILLE...
MOBERLY...OLATHE...PAOLA...ROCKPORT...SEDALIA...ST JOSEPH...TRENTON
AND WARRENSBURG.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 3:29 AM CDTSevere Thunderstorm WarningEAXLinn31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.